Clostridium difficile is a significant healthcare-associated pathogen and the major cause of antibiotic-associated diarrhea. The incidence and severity of C. difficile infection have increased in many parts of North America and Europe in the past few years with the widespread dissemination of a hypervirulent strain of C. difficile, referred to as North American pulsed-field type 1, polymerase chain reaction ribotype 027 (NAP1/027). C. difficile infection appears to affect older adults disproportionately. Long-term care facility (LTCF) residents are at greater risk because of advanced age, the frequent need for hospitalization, and recurrent exposures to antimicrobial agents. Early identification of C. difficile infection and prompt initiation of appropriate therapy are required to reduce morbidity and mortality. Diagnosis is based on the detection of C. difficile toxins A or B in diarrheal stool specimens. The treatment of choice for moderate or severe C. difficile infection (defined as the presence of pseudomembranous colitis, treatment in an intensive care unit, or two of (i) aged 60 and older, (ii) fever greater than 38.3°C, (iii) peripheral leukocytosis (>15,000 cells/mm(3) ), or (iv) hypoalbuminemia (<2.5 mg/dL) should be with oral vancomycin (125 mg four times a day for 10-14 days). Treatment with oral metronidazole should be reserved for those with milder disease. Measures to prevent outbreaks and reduce the risk of C. difficile infection in LCTFs should include antimicrobial stewardship to ensure judicious use of antibiotics, C. difficile infection surveillance, appropriate use of contact or barrier precautions, and careful environmental cleaning and disinfection using sporicidal agents.
© 2010, Copyright the Authors. Journal compilation © 2010, The American Geriatrics Society.